Alert archive / Texas / Freeze Warnings in 2014
Freeze Warning 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Nov 17, 2014, 3:47 AM CST for 11 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2014, 3:47 AM CST (09:47 UTC)
- Expired
- Nov 17, 2014, 9:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bexar County, TX, Caldwell County, TX, Comal County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Kinney County, TX, Medina County, TX, Uvalde County, TX, Val Verde County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
529 WWUS74 KEWX 170947 NPWEWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 347 AM CST MON NOV 17 2014 ...FREEZING TEMPERATURES ACROSS PORTIONS OF SOUTH CENTRAL TEXAS THIS MORNING... .MUCH COLDER AIR WILL CONTINUE TO SPREAD ACROSS SOUTH CENTRAL TEXAS THIS MORNING. TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AS FAR SOUTH AS THE U.S. HIGHWAY 90 CORRIDOR. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 9 AM THIS MORNING. THE COLD AIR WILL REMAIN IN PLACE AND ANOTHER FREEZE WITH EVEN COLDER TEMPERATURES IS EXPECTED TONIGHT AND TUESDAY MORNING. TXZ183-202>209-221-223-171500- /O.NEW.KEWX.FZ.W.0005.141117T0947Z-141117T1500Z/ VAL VERDE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL- FAYETTE-WILSON-GONZALES- INCLUDING THE CITIES OF...DEL RIO...BRACKETTVILLE...UVALDE... HONDO...SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART... LA GRANGE...FLORESVILLE...GONZALES 347 AM CST MON NOV 17 2014 ...FREEZE WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. * TEMPERATURE...28 TO 32 DEGREES * IMPACTS...THIS IS THE FIRST FREEZE OF THE SEASON FOR MANY LOCATIONS. THESE TEMPERATURES MAY DAMAGE COLD SENSITIVE PLANTS. OUTDOOR PETS MAY NEED EXTRA PROTECTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Nov 16, 11:28 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Nov 16, 11:28 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1128 PM CST SUN NOV 16 2014 .AVIATION... /06Z TAFS/ GUSTY NORTHERLY WINDS UP TO 25 KNOTS WILL PERSIST OVERNIGHT ACROSS SOUTH CENTRAL TEXAS. MVFR CONDITIONS WILL LINGER AROUND TO ABOUT 09Z MONDAY MAINLY ALONG THE I-35 CORRIDOR SITES. ACROSS KDRT... VFR CONDITIONS ARE ANTICIPATED FOR THE ENTIRE FORECAST CYCLE. CIGS WILL LIFT TO VFR EARLY MONDAY MORNING AND CONTINUE THAT WAY FOR THE REMAINDER OF THE FORECAST PERIOD. BREEZY NORTHERLY WINDS WILL REMAIN THROUGH MONDAY EVENING. && .PREV DISCUSSION... /ISSUED 751 PM CST SUN NOV 16 2014/ UPDATE... THE COLD FRONT IS NOW LOCATED ACROSS OUR SOUTHERN COUNTIES. MUCH COLDER WEATHER IS MOVING IN BEHIND THE BOUNDARY AND AT 8 PM THE FREEZING LINE WAS JUST ENTERING OUR NORTHERN COUNTIES NEAR EDWARDS AND KERR COUNTY. A LARGE AREA OF VERY LIGHT PRECIPITATION REMAINS CONFINED TO AREAS NORTH OF OUR CWA AND THIS SHOULD CONTINUE TO BE THE CASE FOR MOST OF THE NIGHT. THIS AFTERNOON THE HRRR HAD BEEN SHOWING A BAND OF PRECIP PUSHING THROUGH SOUTH-CENTRAL TEXAS BUT HAS SINCE BACKED OFF. THE BEST CHANCES FOR WINTER PRECIP TONIGHT WILL BE IN THE NORTHERN HILL COUNTRY...NEAR LLANO AND BURNET COUNTY THROUGH MIDNIGHT. CURRENTLY...A BAND OF SNOWFALL EXTENDS SOUTH NEAR ELDORADO AND WITH A CONTINUED EASTWARD MOVEMENT THIS WOULD QUICKLY CLIP LLANO AND BURNET COUNTIES. THE QUESTION THEN TURNS INTO WHAT THE PRECIPITATION TYPE WOULD BE. ALL MODEL FORECAST SOUNDINGS SHOW A WARM LAYER AROUND 750 MB THAT WOULD LIKELY PREVENT SNOW THIS FAR SOUTH. HOWEVER...A FAIRLY DEEP SUB- FREEZING LAYER BELOW 800 WOULD LEAD TO A SLEET/RAIN MIX OR ALL SLEET. IF MODELS ARE OVERDOING THIS WARM LAYER...THEN BRIEF SNOW WOULD BE POSSIBLE. AM NOT EXPECTING ACTIVITY TO BE HEAVY OR LAST FOR A VERY LONG TIME SO THERE SHOULD NOT BE MANY IMPACTS. SINCE IT WILL BE SUCH A SHORT-TERM TYPE EVENT WILL MOST LIKELY HANDLE ANY IMPACTS WITH AN SPS LATER THIS EVENING IF NEEDED. MODEL SOUNDINGS SHOW A LOT OF DRYING IN THE LOW-LEVELS AFTER 6Z AND MUCH OF THE PRECIP SHOULD SHUT OFF. THE HRRR IS SHOWING THIS WELL. HAMPSHIRE PREV DISCUSSION... /ISSUED 507 PM CST SUN NOV 16 2014/ AVIATION... A COLD FRONT IS PUSHING ACROSS THE AREA LATE THIS AFTERNOON. THE COLD FRONT IS LOCATED SOUTH OF HIGHWAY 90 ACROSS OUR SOUTHERN COUNTIES AND EXPECTED TO PUSH AWAY FROM OUR AREA EARLY THIS EVENING. IN THE WAKE OF THE FROPA...BREEZY NORTHERLY WINDS WILL PREVAIL FOR MOST OF TONIGHT. ALSO...GUSTY WINDS UP TO 30 KNOTS ARE POSSIBLE THROUGH ABOUT MIDNIGHT TONIGHT. CIGS AND VSBYS WILL IMPROVE TO MVFR THIS EVENING AND THEN BECOMING VFR OVERNIGHT/EARLY MONDAY. CLEARING IS FORECAST ACROSS AREA SITES MONDAY MORNING WITH NORTHERLY WINDS OF 8 TO 12 KNOTS. PREV DISCUSSION... /ISSUED 330 PM CST SUN NOV 16 2014/ SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A TROUGH SWINGING THROUGH THE SOUTHWEST WITH SOUTHWESTERN FLOW ACROSS TEXAS. AT THE SURFACE A COLD FRONT WAS ENTERING OUR CWA THIS AFTERNOON. IT STRETCHED FROM WACO TO JUNCTION TO LANGTRY. THERE HAS ONLY BEEN ISOLATED LIGHT RAIN WITH THE FRONT AND THE MAIN CHANGE IS THE STRONG NORTH WINDS. THERE WAS MORE WIDESPREAD PRECIP ASSOCIATED WITH A SHORT WAVE TROUGH MOVING INTO WEST TEXAS. THESE FEATURE WILL MOVE TOWARD OUR FORECAST AREA LATER TONIGHT AND MODELS SUGGEST THAT WE WILL BE ON THE SOUTHERN EDGE OF IT. WE WILL HAVE SLIGHT TO LOW END CHANCE POPS THIS EVENING ACROSS OUR EASTERN COUNTIES. WITHIN THIS AREA THERE WILL A CHANCE FOR SOME WINTER PRECIP IN PARTS OF BURNET AND WILLIAMSON COUNTIES. IT LOOKS LIKE THE MOST LIKELY SCENARIO IS FOR A MIX OF RAIN AND SLEET AND THE BEST TIME WILL BE BETWEEN ABOUT 9PM AND MIDNIGHT. PRECIP AMOUNTS SHOULD BE LIGHT AND WITH THE GROUND SO WARM WE DO NOT EXPECT ANY WINTER PRECIP TO HAVE ANY IMPACTS TONIGHT. AFTER MIDNIGHT PRECIP CHANCES WILL SHIFT TO THE SOUTH WHERE TEMPERATURES WILL STAY ABOVE FREEZING SO WE ONLY HAVE RAIN IN THE FORECAST. MORNING LOW TEMPERATURES WILL DROP TO OR BELOW FREEZING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. MONDAY THE FRONT WILL MOVE AWAY AND THE UPPER TROUGH WILL SWING THROUGH THE REGION. EXPECT SKIES TO CLEAR THROUGH THE DAY. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR GOOD RADIATIONAL COOLING MONDAY NIGHT AND A WIDESPREAD FREEZE. EXPECT THAT A FREEZE WARNING WILL BE NEEDED FOR THE PARTS OF THE CWA THAT HAVE NOT YET HAD A FREEZE. LONG TERM (TUESDAY THROUGH SUNDAY)... THE UPPER PATTERN WILL BECOME MORE ZONAL INTO THE MIDDLE OF THE WEEK AS THE LOW LEVEL FLOW TURNS BACK TO THE SOUTHEAST. THIS WILL LEAD TO A WARMING TREND INTO THURSDAY. BY THURSDAY AN OVER RUNNING PATTERN WILL BECOME ESTABLISHED ACROSS THE EASTERN HALF OF THE AREA. THERE WILL BE SLIGHT TO LOW END CHANCE POPS STARTING THURSDAY AND CONTINUING THROUGH THE END OF THE PERIOD. THIS SEEMS LIKE TOO LONG A PERIOD FOR RAIN EVEN THOUGH CHANCES WILL BE LOW. TIME FRAME SHOULD COME INTO BETTER FOCUS AS WE GET CLOSER. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 33 50 29 53 36 / 20 0 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 33 51 24 53 32 / 20 0 0 0 0 NEW BRAUNFELS MUNI AIRPORT 33 53 28 54 35 / 20 0 0 0 10 BURNET MUNI AIRPORT 29 48 27 52 32 / 20 0 0 0 0 DEL RIO INTL AIRPORT 34 53 31 53 35 / 10 0 0 0 0 GEORGETOWN MUNI AIRPORT 31 49 25 52 33 / 20 0 0 0 0 HONDO MUNI AIRPORT 32 52 25 52 34 / 10 0 0 0 10 SAN MARCOS MUNI AIRPORT 33 52 26 53 33 / 20 0 0 0 10 LA GRANGE - FAYETTE REGIONAL 34 50 27 52 34 / 30 0 - - 10 SAN ANTONIO INTL AIRPORT 35 53 29 53 38 / 10 0 0 0 10 STINSON MUNI AIRPORT 36 53 29 54 37 / 10 0 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...17 SYNOPTIC/GRIDS...29
Hazardous weather outlook, Nov 16, 11:59 AM CST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1159 AM CST SUN NOV 16 2014 TXZ171>173-183>194-202>209-217>225-228-171800- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1159 AM CST SUN NOV 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR A MIXTURE OF LIGHT RAIN AND SLEET FOR AREAS NORTH OF A FREDERICKSBURG TO AUSTIN LINE LATE THIS EVENING INTO EARLY MONDAY MORNING. AT THIS TIME...THE CHANCES FOR PRECIPITATION ARE LOW AND TRAVEL IMPACTS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MUCH COOLER TEMPERATURES EXPECTED EARLY IN THE WORK WEEK. TEMPERATURES WILL DROP BACK TO THE FREEZING MARK FOR THE HILL COUNTRY AND ON THE ESCARPMENT MONDAY MORNING. EVEN COLDER MORNING LOWS ARE EXPECTED ON TUESDAY WHERE A HARD FREEZE WILL BE POSSIBLE AS FAR SOUTH AS THE HIGHWAY 90 CORRIDOR. COUNTIES THAT HAVE NOT REACHED A WIDESPREAD FREEZE YET THIS SEASON MAY BE CANDIDATES FOR A FREEZE WARNING ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TB3
In the hours before
Special weather statement, Nov 16, 10:36 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1036 PM CST SUN NOV 16 2014 TXZ171-172-170630- LLANO-BURNET- INCLUDING THE CITIES OF...LLANO...BURNET 1036 PM CST SUN NOV 16 2014 ...VERY LIGHT SNOW POSSIBLE THROUGH 1230 AM... A BAND OF SCATTERED LIGHT SNOW OR FLURRIES WILL MOVE INTO LLANO AND BURNET COUNTIES BY 11 PM. ALTHOUGH TEMPERATURES ARE RIGHT AT 32 DEGREES...BREEZY NORTHERLY WINDS AND THE LIGHT INTENSITY OF THE PRECIPITATION WILL PREVENT ANY ACCUMULATIONS. NO IMPACTS ARE EXPECTED. HAMPSHIRE
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:25 PM CST | Freeze Warning | EWX | Atascosa, Bexar, Caldwell, Comal, DeWitt, Dimmit and 13 more | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.